A Fatal Case of Severe Acute Organophosphorus Pesticide Poisoning Complicated with Secondary Hemophagocytic Lympho-Histiocytosis, Severe Lower Intestinal Hemorrhage and Intestinal Mucormycosis

##plugins.themes.bootstrap3.article.main##

  •   Arun Agarwal

  •   Chandra P. Tanwar

  •   Yogesh K. Gupta

  •   Abhishek Chandra

Abstract

A man in his 50’s, under influence of alcohol, accidentally ingested a pesticide, and was referred for further management and admitted to our hospital. An empty can of Curacron® was found at the site in his farm where he took the alleged pesticide. This raised the suspicion of organophosphorus pesticide poisoning and he was managed at two medical centres before getting admitted to our hospital. His hospital course was complicated with multiorgan dysfunction, shock, respiratory failure and intermediate syndrome. On day five he developed secondary hemophagocytic lymphohistiocytosis (sHLH) and had hematochezia on day six. Colonoscopy revealed multiple circumferential ulcerations in descending and sigmoid colon with luminal narrowing. Biopsy of colonic tissue showed evidence of intestinal Mucormycosis. The clinical presentation of organophosphorus pesticide poisoning in this patient was complicated with multiple issues and included sHLH, chemical gastroenteritis, hemorrhagic ulcers and intestinal zygomycosis. The organophosphorus pesticide ingested by the patient was a 50% emulsifiable concentrate of profenofos along with vegetable oil, soyabean oil and polyglycol ether alkyl aryl sulphate calcium salt 5.25% w/w as an emulsifier/spreading agent. The management of the patient is discussed. Due to the possibility of the emulsifier adhering to the gastrointestinal tract and causing mucosal injury, it is necessary to identify the drug composition and ingredients of the pesticide as soon as possible when managing organophosphorus poisoning.


Keywords: Gastrointestinal bleeding, hemophagocytic lymphohistiocytosis, mucormycosis, organophosphorus pesticide poisoning, profenofos, spreading agent

References

Chaudhary SC, Singh K, Jain N, Vaish AK, Atam V, Patel ML et al. Prognostic significance of estimation of pseudocholinesterase activity and role of pralidoxime therapy in organophosphorous poisoning. Toxicol Int. 2013; 20(3): 214–217.

Tanabe K, Ikezaki T, Takano A, Suzuki T, Kitazawa H, Terasaki T. A case report of organophosphorus pesticide poisoning resulted in delayed severe lower intestinal hemorrhage. Science Postprint. 2013; 1(1): e00011.

Areekul S, Srichairat S, Kirdudom P. Serum and red cell cholinesterase activity in people exposed to organophosphate insecticides. Southeast Asian J Trop Med Public Health. 1981; 12: 94–8.

Goswamy R, Chaudhuri A, Mahashur AA. Study of respiratory failure in organophosphate and carbamate poisoning. Heart Lung. 1994; 23: 466–72.

Karalliedde L, Baker D, Marrs T C. Organophosphate-induced intermediate syndrome: aetiology and relationships with myopathy. Toxicol Rev. 2006; 25(1): 1-14.

Yang C, Deng JF. Intermediate syndrome following organophosphate insecticide poisoning. Journal of Chinese Medical Association. 2007; 70(11): 467-72.

Tashev TS, Markov D. Stomach and duodenal lesions in patients with acute organophosphorus pesticide poisonings. V-treshni Boles. 1991; 30: 61–65.

Tashev TS. 2 cases of severe gastroduodenal complications as a consequence of acute poisoning by organophosphorus pesticides. V-treshni Boles. 1988; 27: 136–39.

Yoshida S, Okada H, Nakano S, Shirai K, Yuhara T, Kojima H, et al. Much caution does no harm! Organophosphate poisoning often causes pancreatitis. J Intensive Care. 2015; 3: 21.

Mahajan RK, Rajan SJ, Peter JV, Suryawanshi MK. Intestinal perforation in organophosphorous poisoning: a case report. Journal of Clinical and Diagnostic Research. 2016; 10(3): GD06-GD07.

Chakrabarti A, Das A, Sharma A, Panda N, Das S, Gupta KL, et al. Ten years’ experience in zygomycosis at a tertiary care centre in India. J Infect. 2001; 42: 261–6.

Henter JI, Horne A, Aricó M, Egeler RM, Filipovich AH, Imashuku S, et al. HLH-2004: Diagnostic and therapeutic guidelines for hemophagocytic lymphohistiocytosis. Pediatr Blood Cancer. 2007; 48(2): 124-31.

Fardet L, Galicier L, Lambotte O, Marzac C, Aumont C, Chahwan D, et al. Development and validation of the HScore, a score for the diagnosis of reactive hemophagocytic syndrome. Arthritis Rheumatol. 2014; 66(9): 2613-20.

##plugins.themes.bootstrap3.article.details##

How to Cite
Agarwal, A., Tanwar, C. P., Gupta, Y. K., & Chandra, A. (2021). A Fatal Case of Severe Acute Organophosphorus Pesticide Poisoning Complicated with Secondary Hemophagocytic Lympho-Histiocytosis, Severe Lower Intestinal Hemorrhage and Intestinal Mucormycosis. European Journal of Clinical Medicine, 2(6), 1–4. https://doi.org/10.24018/clinicmed.2021.2.6.152

Most read articles by the same author(s)